Texas, 2020

Tornado and Flood in Texas, June 22, 2020

June 22, 2020 · NWS AMA · 41 events in 13 counties and zones

Up-slope east to northeast flow associated with a weak frontal boundary across the area assisted in maintaining a moist and unstable atmosphere across the Texas Panhandle. Scattered to numerous thunderstorms developed during the late afternoon and evening as an upper level disturbance in northwest flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Up-slope east to northeast flow associated with a weak frontal boundary across the area assisted in maintaining a moist and unstable atmosphere across the Texas Panhandle. Scattered to numerous thunderstorms developed during the late afternoon and evening as an upper level disturbance in northwest flow aloft. The strongly sheared environment led to rotating storms, which supported the production of very large hail and damaging winds across western, northern and central parts of the Panhandle. A brief landspout tornado developed in the southwest Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 3:28 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 22, 3:28 PM CST, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
428 PM CDT Mon Jun 22 2020

.MESOSCALE UPDATE...

* Synoptic Overview: An upper level short wave trough was moving
  southeast through central Colorado. This disturbance coupled
  with the increasing shear and instability have combined to
  create scattered thunderstorms from eastern Colorado southward
  through northeast New Mexico.

* Mesoscale: Low level flow is light and out of the southeast from
  the surface up to about 6,000 feet, then winds turn abruptly to
  the northwest at 10 to 20 knots and increase to about 40 to 50
  knots at the top of the tropopause. A surface boundary extends
  from northeast Union County southeast to Collingsworth County.
  This boundary may be a focus for thunderstorms to develop along
  as they move southeast.

* Threats: Hail up to the 2.5" in diameter and strongest wind
  gusts of 70 to 80 mph will be possible. There is about 2500
  mixed layer CAPE to work with along with sufficient shear.
  Tornadoes do not look likely given the weak low level shear and
  relatively high LCL's If a boundary is left over after the
  initial convection and a low level jet can set up over this
  boundary, then new convection may develop during the early
  morning hours which may lead to a threat of heavy rain. But
  confidence in this happening at this time is low.

* Timing & Location: The highest threats for large hail will be
  across the northwest CWA from about 6 pm until 9 pm. Then, wind
  will become more of a threat from mid evening through about
  midnight as the storms start to line out through the central and
  eastern Panhandles.

* Summary: Scattered thunderstorms will move southeast from
  Colorado and New Mexico and into our area mainly after 6 pm. The
  storms are expected to congeal into an MCS as it moves across
  the central and eastern Panhandles.

&&

.PREV DISCUSSION... /Issued 219 PM CDT Mon Jun 22 2020/

SHORT TERM...Tonight Through Tuesday Night...

Northwest flow will continue to be in play today as a ridge of
high pressure still remains over the western CONUS. Upper level
trof over central Canada will deepen just enough to get a weak
cold front to push through. A disturbance riding along the
northwest flow will help pull the front just far enough south to
give us some cooler temperatures on Tuesday, but it will also be
the setup for today's severe weather threat. Continued easterly
flow from previous outflow boundaries has aided in the upslope
flow to the western Panhandles. This will set up a strong area of
convergence in eastern NM, storms will trigger off the mountains
and ride the wave into the Texas Panhandle. ML CAPE values around
2000-3000 J/kg and 35-40kt effective shear will allow for severe
storms capable of hail in the 2-3" range and wind gusts could
exceed 75 mph. Whatever CIN is in place will likely be eroded by
outflow forcing ahead of the storms. Storms will likely start off
as multi-cell, with possible supercells as well. As they track
east into the Panhandles they will most likely merge into an MCS
and then we will be looking at a more linear wind driven event,
but large hail will still not be ruled out. The storm system will
move through the Panhandles this evening, and all areas are in
play, but if an area was to be missed, it would likely be the
northeast Panhandles.

Some models hint at overnight convection still lingering, and there
may be some elevated instability as the surface remains well
saturated, and cooler air aloft moves into the Panhandles.  Still a
little hard to say if it will be capped off by a low level
inversion, or if we will stay saturated to the point of overnight
elevated severe storms.

Flow will be a bit more northerly on Tuesday and while there is
still a chance for another round of severe weather, the threat will
once again start over the eastern NM mountains.  Given the more
northerly flow, the storms will likely propagate south southeast,
and thus we may not get as much move into the Panhandles.  The
cooler air in place will keep highs in the low 80s, and therefore we
should be capped unless storms move into the area where the outflow
can push through the cap.  ML CAPE values look pretty weak in the
750-1000 J/kg range, so storms may only be strong if they move into
the western Panhandles.

Weber

LONG TERM...Wednesday through Sunday...

Northwest flow continues Wednesday as midlevel troughing remains
in the east with ridging in the west. A shortwave riding down the
ridge and into the trough pushes through the area starting in the
morning and out the eastern Panhandles by early afternoon. This
wave may spark off some showers and thunderstorms early in the
day. Another wave following behind this first one looks to spark
off storms in New Mexico which may arrive in the western
Panhandles in the evening hours. The earlier set of storms may
have some small to severe hail in it depending on timing as short
range models indicate MUCAPE could be 1300 to 2500 J/kg. DCAPE is
forecast to be 500-800 J/kg and bulk shear is 30-40kts. The NAM
indicates Guymon could have 100 m^2/s^2 of 0-1km SRH and 200
m^2/s^2 of SRH in the 0-2km levels with LCL heights around 1100m.
For being so early in the day, it is a bit odd for the possibility
of all severe wx to be in play, but wouldn't be surprised at
getting at least some sort of funnel cloud reports with the
supercells. Instability parameters look to weaken significantly by
late afternoon so would expect any storms that do make it here
from NM to stay below severe limits.

Ridging starts to break down Thursday as a trough starts to dig
into the western CONUS. Models start to diverge on timing for this
trough to cross the Rockies and how it will play out for the
Panhandles in the extended. The ECMWF is faster and wants to close
off the low just north of the Panhandles while the GFS is slower
and maintains an open wave and the GFS ensemble completely
flattens out into zonal flow. As the trough gets closer, it will
send out shortwaves ahead of it. Thursday evening will see one of
those perturbations bring another shot of storms, mainly for the
northwest half of the area. This round of storms may also become
severe with 1500-2500 J/kg of MUCAPE, bulk shear around 30kts, and
DCAPE around 1000-1500 J/kg. LCL heights are very high and SRH in
the lowest levels is fairly abysmal so not expecting these to
bring tornadoes. Storm motions will be slow for these, as well as
the ones Wednesday, so localized flooding may be an issue
especially since PWATs are above the 90th percentile.

The precip chances for the end of the week into the weekend are
based on the blend and the uncertainty of timing between models
for the arrival of the trough. Severe weather seems possible again
with this round. Regardless of which model times it correctly,
the trough should be pushing out of the Panhandles by the end of
the weekend which will dry us out.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/15
Hazardous weather outlook, Jun 22, 1:29 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Mon Jun 22 2020

OKZ001>003-TXZ001>020-317-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are expected across all of the Texas and
Oklahoma Panhandles this afternoon through late tonight. Large
hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for thunderstorms Tuesday through Saturday.
Some storms each day may become severe with large hail and
damaging winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight as well as Tuesday through Saturday. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Jun 22, 11:26 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             3 S BEAVER              36.77N 100.52W
06/21/2020  M0.88 INCH       BEAVER             OK   STORM CHASER

0722 PM     HAIL             1 E FORGAN              36.91N 100.51W
06/21/2020  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

0728 PM     HAIL             1 N ELMWOOD             36.63N 100.52W
06/21/2020  M1.50 INCH       BEAVER             OK   STORM CHASER

0731 PM     HAIL             BEAVER                  36.81N 100.52W
06/21/2020  M0.88 INCH       BEAVER             OK   EMERGENCY MNGR

0740 PM     TSTM WND GST     ELMWOOD                 36.62N 100.52W
06/21/2020  E70 MPH          BEAVER             OK   BROADCAST MEDIA

0741 PM     HAIL             BEAVER                  36.81N 100.52W
06/21/2020  E0.75 INCH       BEAVER             OK   PUBLIC

            LATE REPORT FROM MPING: DIME (0.75 IN.).

0741 PM     HAIL             1 N BEAVER              36.83N 100.52W
06/21/2020  E0.75 INCH       BEAVER             OK   PUBLIC

            LATE REPORT FROM MPING: DIME (0.75 IN.).

0746 PM     HAIL             2 S BEAVER              36.79N 100.52W
06/21/2020  M1.00 INCH       BEAVER             OK   STORM CHASER

0747 PM     HAIL             3 ESE BALKO             36.61N 100.63W
06/21/2020  M2.00 INCH       BEAVER             OK   STORM CHASER

0748 PM     HAIL             3 ESE BALKO             36.61N 100.63W
06/21/2020  M3.00 INCH       BEAVER             OK   STORM CHASER

0802 PM     HAIL             2 NNE ELMWOOD           36.65N 100.51W
06/21/2020  E2.75 INCH       BEAVER             OK   EMERGENCY MNGR

            A FEW STONES UP TO BASEBALL SIZE.

0844 PM     HAIL             FOLLETT                 36.44N 100.14W
06/21/2020  E1.00 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

            LATE REPORT OF QUARTER SIZE HAIL.

0845 PM     HAIL             BOOKER                  36.46N 100.54W
06/21/2020  E0.88 INCH       LIPSCOMB           TX   TRAINED SPOTTER

0934 PM     HAIL             7 WNW WOLF CREEK PARK   36.26N 100.76W
06/21/2020  E1.00 INCH       OCHILTREE          TX   PUBLIC

            LATE REPORT OF QUARTER SIZE HAIL ON U.S.
            HIGHWAY 83.

&&
Special weather statement, Jun 22, 4:16 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT Mon Jun 22 2020

OKZ002-222245-
Texas OK-
516 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eva, or 10 miles south of Elkhart, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3682 10200 3693 10188 3684 10154 3662 10175
TIME...MOT...LOC 2216Z 301DEG 23KT 3685 10187

Simpson
Special weather statement, Jun 22, 4:31 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
531 PM CDT Mon Jun 22 2020

OKZ002-TXZ002-222300-
Texas OK-Sherman TX-
531 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS AND NORTH
CENTRAL SHERMAN COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Eva, or 23 miles west of Guymon, moving southeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3665 10157 3641 10192 3656 10203 3667 10203
      3679 10186
TIME...MOT...LOC 2230Z 317DEG 21KT 3665 10190

Simpson
Special weather statement, Jun 22, 4:36 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
536 PM CDT Mon Jun 22 2020

OKZ001-TXZ001-222315-
Cimarron OK-Dallam TX-
536 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Kenton to 4 miles east of
Clayton. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10267 3608 10273 3617 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2236Z 272DEG 30KT 3707 10308 3645 10310

Simpson

The radar

The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

25 hail, 14 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Sherman

When
June 22, 5:17 PM CST
Where
Sherman County, 10.47 mi WSW of Texhoma
Measured
1 in hail
Reported by
Public
Coordinates
36.420, -101.860

Quarter size hail fell 6 miles south-southwest of Texhoma.

Hail, Sherman

When
June 22, 5:55 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1.25 in hail
Reported by
Public
Coordinates
36.340, -102.070

Half dollar size hail fell 1 mile north of Stratford. The time of occurrence has been estimated from radar data.

Hail, Hansford

When
June 22, 6:00 PM CST
Where
Hansford County, 0.89 mi SE of Spearman
Measured
1 in hail
Reported by
Public
Coordinates
36.190, -101.190

Quarter size hail fell in Spearman.

Hail, Sherman

When
June 22, 6:25 PM CST
Where
Sherman County, 9.42 mi SSE of Lautz
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.100, -101.950

Tennis ball size hail fell 5 miles northeast of Cactus.

Hail, Oldham

When
June 22, 6:37 PM CST
Where
Oldham County, 3.14 mi ESE of Vega
Measured
3.25 in hail
Reported by
Trained Spotter
Coordinates
35.230, -102.380

Very large hail fell up to 3.25 inches in diameter 3 miles east-southeast of Vega.

Hail, Hansford

When
June 22, 6:38 PM CST
Where
Hansford County, 4.78 mi NE of Spearman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.240, -101.130

Ping pong ball hail was reported at the intersection of State Highway 15 and County Road 28 about 5 miles northeast of Spearman.

Thunderstorm Wind, Oldham

When
June 22, 6:39 PM CST
Where
Oldham County, 1.12 mi W of Boys Ranch
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -102.270

This gust was measured at the West Texas Mesonet station 1 mile west-southwest of Boys Ranch.

Thunderstorm Wind, Oldham

When
June 22, 6:40 PM CST
Where
Oldham County, 0.89 mi NE of Boys Ranch
Measured
83 kt (96 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.540, -102.240

Ten 65-foot power poles and two 40-foot power poles were snapped due to thunderstorm winds. The time of occurrence has been estimated from radar data.

Hail, Hartley

When
June 22, 6:42 PM CST
Where
Hartley County, 3.63 mi SSE of Channing
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -102.310

Golf ball size hail fell 4 miles south-southeast of Channing.

Hail, Ochiltree

When
June 22, 6:49 PM CST
Where
Ochiltree County, Waka
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
36.280, -101.050

Large hail fell at Waka.

Hail, Hutchinson

When
June 22, 6:50 PM CST
Where
Hutchinson County, 0.89 mi NE of Stinnett
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -101.440

Quarter size hail fell at Stinnett.

Hail, Oldham

When
June 22, 6:50 PM CST
Where
Oldham County, 2.26 mi E of Vega
Measured
2.5 in hail
Reported by
Social Media
Coordinates
35.250, -102.390

Tennis ball size hail fell 2 miles east of Vega.

Hail, Oldham

When
June 22, 6:51 PM CST
Where
Oldham County, Vega
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.250, -102.430

Half dollar size hail fell in Vega.

Hail, Oldham

When
June 22, 6:53 PM CST
Where
Oldham County, 4.18 mi ESE of Vega
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.230, -102.360

Golf ball size hail fell 4 miles east-southeast of Vega. The time of occurrence has been estimated from radar data.

Hail, Oldham

When
June 22, 6:54 PM CST
Where
Oldham County, 5.81 mi ESE of Vega
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -102.330

Hen egg size hail fell 5 miles west of Wildorado.

Thunderstorm Wind, Oldham

When
June 22, 6:54 PM CST
Where
Oldham County, 5.81 mi ESE of Vega
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.230, -102.330

A tractor trailer was flipped on Interstate-40 at mile marker 42.

Thunderstorm Wind, Oldham

When
June 22, 6:56 PM CST
Where
Oldham County, 1.13 mi W of Vega
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Fire Department/Rescue
Coordinates
35.250, -102.450

Multiple tractor trailers were flipped at mile marker 35 on Interstate-40.

Thunderstorm Wind, Moore

When
June 22, 7:00 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -102.010

This gust was measured at Moore County Airport, located 3 miles west of Dumas.

Thunderstorm Wind, Potter

When
June 22, 7:07 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

This gust was measured at the West Texas Mesonet station 15 miles north-northwest of Amarillo.

Thunderstorm Wind, Moore

When
June 22, 7:14 PM CST to 7:15 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

The West Texas Mesonet station 1 mile west-northwest of Fritch measured gusts in the 60 to 63 MPH range during this time period. The highest gust of 63 MPH occurred at 19:15.

Hail, Hutchinson

When
June 22, 7:15 PM CST
Where
Hutchinson County, 3.49 mi SW of Sanford
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.700, -101.530

Half dollar size hail fell in Sanford.

Hail, Deaf Smith

When
June 22, 7:20 PM CST
Where
Deaf Smith County, 10.61 mi NNE of Milo Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.130, -102.360

Golf ball size hail fell 9 miles southwest of Wildorado.

Hail, Ochiltree

When
June 22, 7:21 PM CST
Where
Ochiltree County, 1.38 mi S of Farnsworth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.260, -100.970

Hen egg size hail fell 4 miles south of Farnsworth.

Hail, Carson

When
June 22, 7:24 PM CST
Where
Carson County, 9.27 mi NW of Mc Bride
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -101.580

Quarter size hail fell 2 miles southeast of Fritch. The time of occurrence has been estimated from radar data.

Hail, Hutchinson

When
June 22, 7:24 PM CST
Where
Hutchinson County, 1.32 mi ESE of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -101.580

Quarter size hail fell 2 miles southeast of Fritch. The time of this event is estimated from radar data.

Hail, Ochiltree

When
June 22, 7:25 PM CST
Where
Ochiltree County, 8.29 mi S of Perryton
Measured
2.5 in hail
Reported by
Public
Coordinates
36.280, -100.800

Tennis ball size hail fell 8 miles south of Perryton. The time of occurrence has been estimated from radar data.

Thunderstorm Wind, Hutchinson

When
June 22, 7:27 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

This gust was measured at the West Texas Mesonet station 1 mile north-northwest of Stinnett.

Thunderstorm Wind, Potter

When
June 22, 7:27 PM CST
Where
Potter County, 9.69 mi N of Amarillo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -101.810

This gust was measured at the West Texas Mesonet station 9 miles north-northeast of Amarillo.

Hail, Hutchinson

When
June 22, 7:28 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1 in hail
Reported by
Social Media
Coordinates
35.640, -101.600

Quarter size hail fell in Fritch.

Tornado, Deaf Smith

When
June 22, 7:30 PM CST to 7:35 PM CST
Where
Deaf Smith County, 4.54 mi ESE of Milo Center to 5.82 mi ESE of Milo Center
Rating
EF0
Path length
1.29 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
34.946, -102.331

A brief tornado touched down in a rural area northwest of Dawn. No damage was reported. The tornado was rated EF0 due to the lack of damage to a power line that was crossed.

Hail, Ochiltree

When
June 22, 7:34 PM CST
Where
Ochiltree County, 7.6 mi S of Perryton
Measured
2.5 in hail
Reported by
Public
Coordinates
36.290, -100.800

Tennis ball size hail fell 7 miles south of Perryton. This public report was relayed by social media.

Hail, Hutchinson

When
June 22, 7:34 PM CST
Where
Hutchinson County, 2.25 mi E of Fritch
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.630, -101.560

Penny size hail fell 2 miles east-southeast of Fritch.

Thunderstorm Wind, Randall

When
June 22, 7:38 PM CST
Where
Randall County, 1.33 mi WNW of Canyon
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.990, -101.940

The metal roof from a wooden pavilion with a was lifted and tossed down an alley. Damage also occurred to a vehicle as a result.

Thunderstorm Wind, Carson

When
June 22, 7:40 PM CST
Where
Carson County, 6.61 mi NNW of Mc Bride
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -101.510

The spotter indicated trees were bending nearly parallel to the ground during the peak winds.

Flood, Potter

When
June 22, 7:53 PM CST
Where
Potter County, 4.19 mi W of Amarillo to 4.12 mi W of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.203, -101.894

Street flooding was occurring 5 miles west of Amarillo, with water spreading into the observer’s front yard.

Thunderstorm Wind, Hansford

When
June 22, 8:02 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

This gust was measured at the West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir.

Thunderstorm Wind, Armstrong

When
June 22, 8:09 PM CST to 8:16 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

The West Texas Mesonet station 12 miles southwest of Claude measured gusts in the 63 to 68 MPH range during this time period. The highest gust of 68 MPH occurred at 20:15.

Thunderstorm Wind, Ochiltree

When
June 22, 8:35 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.390, -100.800

In Perryton, near-zero visibility was occurring due to wind-driven rain.

Hail, Lipscomb

When
June 22, 8:41 PM CST
Where
Lipscomb County, 5.74 mi WSW of Lipscomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.210, -100.370

Quarter size hail fell 6 miles west-southwest of Lipscomb.

Hail, Lipscomb

When
June 22, 9:00 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
2.25 in hail
Reported by
Social Media
Coordinates
36.120, -100.030

Billiard ball size hail fell in Higgins. A photo submitted by the observer also showed significant windshield damage due to large hail.

Hail, Lipscomb

When
June 22, 9:17 PM CST
Where
Lipscomb County, 0.56 mi E of Higgins
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.120, -100.010

Golf ball size hail fell 1 mile east of Higgins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890719, 890720, 890721, 890722, 890729, 890910, 890731, 890741, 890743, 890749, 890922, 890923, 890924, 890925, 890926, 890930, 890931, 891042, 891043, 891044, 891045, 891047, 891048, 891049, 891653, 891050, 891051, 891053, 891055, 891060, 891623, 891657, 891659, 891626, 891631, 891634, 891637, 891642, 891646, 891662, and more.